Anxiety Support
35,809 members39,296 posts

Withdrawal symptoms?

Hi everyone !

I haven't been on here in what feels like forever. I wanted to know if anyone has had experience coming off of lorazepam? I believe I'm experiencing withdraw symptoms. Please if you have had experienced this let me know thank you so much ! I'm going to try my best to get on here more and be more proactive on my blog.

11 Replies
oldestnewest

Hello I'm currently taking it and would like to come off,how long have you been on it?

Reply

I've been on it for a year. I started taking 1mg when I had really severe panic attacks,but then I was having anxiety attacks almost everyday. So I started taking 1mg 2xs a day and then I started having insomnia so my doctor said to take it 3xs a day. Almost 2 weeks ago I stopped taking 3mg and I'm down to just 2.

Reply

Hi Jean32, I am completely off Ativan for the last 2 years. Depending on your dose, the length of time you were on it as well as where you are in the withdrawal period will make a difference in how you are feeling. I'd be more than happy to explain the procedure I used. It's not easy but well worth the results. x

1 like
Reply

Thank you ! I wrote it in the comment above.

Reply

Jean32, may I PM you regarding withdrawal. x

1 like
Reply

Yes please do.

Reply

Hi Jean32, regarding weaning off Ativan. I am wondering if you are doing this on your own or with doctor's approval. I had been on Ativan for at least 4 years and before that on Xanax. Ativan never did anything for my anxiety after having been on Xanax for many years. I did some research and with my psychiatrist's approval came up with a withdrawal program from Dr. Heather Ashton of England. She is now deceased but has become world famous doctor for weaning off all benzos. Each drug is substituted with Valium (a longer lasting benzo) until you are slowly off your medication as well as the Valium substitute.

You say that you were on 3mg a day for about a year. Cutting the dose by 1mg (w/o a substitute) can be difficult. My symptoms during withdrawal period where ones that I would NEVER want to experience again. The sweats, shaking, fear of being left alone, brain zaps, feeling sick through my body, falling asleep while sitting up and waking up crying that I was scared. The crying was horrible every morning, hard enough to give me tension headaches. It's true that the doctors had left me on benzos for too long.

It took me a little over 2 years to stop the Ativan/Valium completely and now has been almost 2 years since being off benzos. I am still on Lexapro and will one day contemplate getting off that. One step at a time though.

Jean, if you type in Dr. Ashton's name plus benzodiazepine withdrawal, you should come up with her schedule for withdrawing slowly. That's the best way, slowly.

If you cannot find the schedule on the internet, I will be happy to type it up for you. It's about 1 page long. of course you would need a prescription for Valium while getting off the Ativan. Just wanted you to know their are options in the weaning process that may somehow take the edge off your symptoms. If you feel you can do it on your own, I would recommend doing it 1/2mg every 2 weeks until you are finished. Good Luck dear. xx

1 like
Reply

Thank you and yes I have basically all of those minus falling asleep I had horrible insomnia last night. I'm going to stick with just the 2mg 2xs a day until I feel I lower my dosage by 1/2 mg. I see my doctor tomorrow and I'm going to let him know I want off. I can't stand being on this medication anymore and any prescription medications. So that's why I'm choosing to get off without the help of any other medications. I believe I can do so I've been going to therapy for a year and I've been given tools to use when having a panic attack. It's honestly one of the most stressful things I have ever done. Thank you for all of your support I need it ! My mother is addicted to prescription medications (hence why I don't want to be on them any longer) lol I'll continue to write and photograph my experience with withdraws. I would love to keep in touch !

Much love,

Jeannie :)

1 like
Reply

Me too, Jean. Sorry about the PM. I got mixed up and sent it straight mail. I will help you in any way I can. My best. xx

Reply

No worries!

1 like
Reply

Although I have never taken lorazepam for any protracted length of time, in the psychiatric unit I was fortunate/unfortunate to be given lorazepam to aid sleep, I witnessed my late mother-in-law attempt to come off the drug which she had been taking for seven years. Against medical advice, she decided simply to stop her medication regime and I have never in the whole of my life seen someone suffer as much as she did. She was walking backwards and forwards with her hand rubbing against the sofa completely unaware of what was happening to her. Her temper was easy to fire up and whenever someone spoke to her she would scream at them to go away (her language was more fruity than that but not something I would wish to see on a public site such as this). She would shave minute portions of the drug and suck her fingers and palms with it. She gave her monthly prescription of lorazepam to her husband so that she would not have the safety net of those to succumb to should the withdrawal symptoms become too painful to bear. Eventually she was drug free yet when her husband died her monthly prescriptions still arrived and to blank out the grief she went through following her husband's death she once more began her 'little treasures' as she called them. Knowing that something ought to be done to assist her, I contacted her GP and he was more than happy to assist her to come off lorazepam first by asking her if she would be agreeable to a review of her monthly prescriptions and then by beginning a gradual reduction in strength until she no longer required anything. This she duly did but whenever a crisis in her life occurred she self-medicated swallowing an entire months worth in a matter of three or four days. During that period of time she was, to employ a simile which has very little meaning, as 'high as a kite'. Of course such behaviour meant that she ran out of her medication very, very early so that the 'cold turkey' withdrawal symptoms became a trial not chosen but forced on her. She would go to the local pharmacy and ask if she could buy four or five tablets so that she would once more be able to pick up her razor and shave away shards of the lorazepam to keep her going until her next monthly medications arrived. A vicious circle. Eventually her GP began the process of sectioning her and she spent six weeks in the psychiatric unit. Drugs such as these are beneficial to most people when taken as prescribed, yet the euphoria that comes quite quickly with the initial stages of treatment soon wears off and, unfortunately, that leads to doubling then trebling and so on the prescribed dosage. So my message in this rather long and uninformative rant is to be careful with them. One sleepless night, I have to say, is not classed as insomnia. That becomes applicable only when many, many nights without six or seven solid nights have become sleepless. I know this because I have suffered with insomnia for the whole of my life so far and it is not very pleasant at all.

Reply

You may also like...